Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 4, NWS Quad Cities, IA

January 16, 2023Cedar County, Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jan 16, 2023, 3:07 PM CST for Cedar County, Jones County, Linn County, Iowa. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 16, 2023, 3:07 PM CST (21:07 UTC)
Expired
Jan 16, 2023, 3:30 PM CST
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cedar County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 3:07 PM CSTHAIL 0.25Mount Vernon, IAVIDEO VIA SPOTTER RELATIVE. ACCUMULATED ON THE GROUND. HAIL LASTED SEVERAL MINUTES.
Jan 16, 3:14 PM CSTHAIL 0.25Lisbon, IAPEA HAIL.
Jan 16, 3:20 PM CSTFUNNEL CLOUDMartelle, IAFUNNEL CLOUD ABOUT A QUARTER MILE WEST OF MARTELLE. RELAYED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WFUS53 KDVN 162107
TORDVN
IAC031-105-113-162130-
/O.NEW.KDVN.TO.W.0004.230116T2107Z-230116T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
307 PM CST Mon Jan 16 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northwestern Cedar County in east central Iowa...
  Southwestern Jones County in east central Iowa...
  Southeastern Linn County in east central Iowa...

* Until 330 PM CST.
    
* At 306 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Mount Vernon, or 9 miles west of Mechanicsville,
  moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Martelle around 315 PM CST.
  Mechanicsville and Morley around 320 PM CST.

Other locations in the path of this tornadic thunderstorm include
Olin, Central Park and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

&&

LAT...LON 4187 9145 4201 9151 4215 9112 4191 9101
TIME...MOT...LOC 2106Z 244DEG 35KT 4196 9143 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
2 follow-up statements
893 
WWUS53 KDVN 162119
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CST Mon Jan 16 2023

IAC031-105-113-162130-
/O.CON.KDVN.TO.W.0004.000000T0000Z-230116T2130Z/
Cedar IA-Jones IA-Linn IA-
319 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR
NORTHWESTERN CEDAR...SOUTHWESTERN JONES AND SOUTHEASTERN LINN
COUNTIES...
    
At 319 PM CST, a severe thunderstorm capable of producing a tornado
was located over Morley, or near Anamosa, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Olin around 325 PM CST.

Other locations in the path of this tornadic thunderstorm include
Central Park and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4188 9139 4205 9141 4215 9112 4191 9101
TIME...MOT...LOC 2119Z 244DEG 35KT 4202 9127 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
418 
WWUS53 KDVN 162124
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
324 PM CST Mon Jan 16 2023

IAC031-105-113-162133-
/O.EXP.KDVN.TO.W.0004.000000T0000Z-230116T2130Z/
Cedar IA-Jones IA-Linn IA-
324 PM CST Mon Jan 16 2023

...THE TORNADO WARNING FOR NORTHWESTERN CEDAR...SOUTHWESTERN JONES
AND SOUTHEASTERN LINN COUNTIES WILL EXPIRE AT 330 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4188 9139 4205 9141 4215 9112 4191 9101
TIME...MOT...LOC 2123Z 244DEG 35KT 4203 9123 

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jan 16, 2:48 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 16, 2:48 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
248 PM CST Mon Jan 16 2023

.SYNOPSIS...
Issued at 246 PM CST Mon Jan 16 2023

18Z surface data has low pressure between KBNW and KPRO. An occluded
front runs east southeast to between KTNU and KPEA with the warm
front continuing into central Illinois. The cold front runs south
from the occluded front into central Missouri. A narrow band of low
50 dew points runs from southeast Iowa south through eastern
Missouri. Elsewhere dew points were in the 30s and 40s.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM CST Mon Jan 16 2023

Isolated to scattered convection will continue through late
afternoon before stratifying out to just rain. As the main surface
low exits the area, an upper level disturbance arriving behind the
low will prolong the rain north of highway 30 and especially highway
20 through sunrise Tuesday.

On Tuesday any lingering rain will end by mid-morning leaving dry
conditions for the remainder of the day. Wrap around clouds will
slowly break up from south to north during the day. Temperatures on
Tuesday are expected to average above normal.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM CST Mon Jan 16 2023

A mid-week rain and snow event with accumulations likely for a part
of the area. A possible system over the weekend.

Tuesday night
Assessment...high confidence

High pressure will exit the area as southerly flow ahead of the mid-
week system develops. Dry conditions will be seen with increasing
clouds.

Wednesday through Thursday
Assessment...medium to high confidence

The advertised mid-week system arrives. Precip will slowly move
northeast into the area during the day Wednesday with widespread
precipitation Wednesday night. Precipitation will end from southwest
to northeast during the day Thursday.

The potential is there for light snow or a rain/snow mix occurring
on the leading edge of the precipitation Wednesday morning before
changing to all rain.

Right now the likely to categorical pops for Wednesday look
reasonable.

Wednesday night the rain will change to a mix with all snow over the
northwest quarter of the area. The categorical pops look excellent.

On Thursday snow will continue over the northwest quarter to third
of the area with rain over the southeast half of the area. The
current chance to likely pops may be a tad low but look reasonable
for now.

There should be a fairly tight gradient to the accumulating snow and
headlines will eventually be needed.

Northwest of a Dubuque to Williamsburg, IA line snowfall amounts of
at least 3 inches should be seen with possibly 4+ north and west of
Cedar Rapids. South of a Sterling, IL to Fairfield, IA line little
to no snow is expected. The area in between will be where the tight
gradient occurs. Amounts in this area will range from a dusting to
a couple of inches.

Thursday night through Saturday
Assessment...high confidence

Quiet and dry conditions will be seen across the area as high
pressure moves through the Midwest. Temperatures should average
close to normal.

Saturday night/Sunday
Assessment...low confidence

The global models differ regarding a potential storm system and its
track.

The ECMWF keeps the area dry through the weekend. The CMC global and
GFS suggest a system in the Saturday through Sunday time frame but
differ on track. The track difference dictates precipitation type.
There is a very real possibility that this system could miss the
area.

Right now the model consensus has slight chance pops over roughly
the southeast third of the area.

Sunday night/Monday
Assessment...medium confidence

The model consensus has dry conditions for the area. Temperatures
look to be slightly above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CST Mon Jan 16 2023

MVFR/IFR with pockets of LIFR conditions will persist through
00z/17 with the possibility of isolated TSRA. The 18z TAFs
currently do not have TSRA mentioned due to a 10 percent chance of
a TAF site being impacted. After 00z/17 widespread IFR/MVFR
conditions are expected as wrap around clouds arrive.

&&

.CLIMATE...
Issued at 150 PM CST Sun Jan 15 2023

Record Warm Low Temperatures for January 16...

Dubuque...36 in 1980
Moline...42 in 1913

Record High Temperatures for January 16...

Burlington...63 in 1990
Cedar Rapids...54 in 1990
Dubuque...54 in 1933
Moline...59 in 1990

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
330 AM CST Mon Jan 16 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
330 AM CST Mon Jan 16 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Chances of thunderstorms will increase today across the area. An
isolated strong storm can't be ruled out. If any do develop, the
main hazards will be damaging winds and an isolated tornado, along
with some small hail as a lower threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A wintry storm system will bring a rain and snow mixture to the
region Wednesday afternoon through Thursday. Accumulating snow
will be possible, with at least a few inches of accumulations,
especially for our northern areas. However, uncertainty remains on
exact snowfall amounts and precipitation types.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

JTS

In the hours before

Local storm report, Jan 16, 2:18 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 S UPPER SOUTH AMANA   41.74N 91.96W
01/16/2023  M0.88 INCH       IOWA               IA   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

&&

HAASE
Local storm report, Jan 16, 2:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             AMANA                   41.80N 91.87W
01/16/2023  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

HAASE
Local storm report, Jan 16, 2:29 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             1 ENE HOMESTEAD         41.77N 91.85W
01/16/2023  M1.00 INCH       IOWA               IA   STORM CHASER

            NICKEL TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

HAASE
Local storm report, Jan 16, 2:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          1 N WILLIAMSBURG        41.69N 92.01W
01/16/2023                   IOWA               IA   EMERGENCY MNGR

            SEMI BLOWN OVER AT MILE MARKER 223.
            WILLIAMSBURG EXIT AND INTERSTATE 80.

&&

HAASE
Local storm report, Jan 16, 2:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          3 NNW ELY               41.92N 91.60W
01/16/2023                   LINN               IA   STORM CHASER

            BRIEF TORNADO.

&&

RP KINNEY
Local storm report, Jan 16, 2:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             CEDAR RAPIDS MUNICIPALI 41.88N 91.72W
01/16/2023  E0.25 INCH       LINN               IA   OTHER FEDERAL

            HAIL LASTED 3 MINUTES.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:56 PM CSTSpecial Weather StatementDVNIowa34 min
Jan 16, 2:01 PM CSTTornado WarningDVNBenton, Iowa, Johnson29 min
Jan 16, 2:20 PM CSTTornado WarningDVNBenton, Iowa, Johnson, Linn25 min
Jan 16, 2:39 PM CSTTornado WarningDVNJones, Linn36 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.